Adverse reactions reported from the spot-on products range from mild effects, such as skin irritation, to more serious effects, such as seizures, and, in some cases, death. More than 44,000 potential incidents associated with registered spot-on products were reported to the EPA in 2008. However, a cause-and-effect relationship between these products and any individual adverse reaction or incident has not been confirmed. The ASPCA®’s Animal Poison Control Center receives more than 700 calls a day regarding all forms of poisoning, and analyzed data from calls regarding flea and tick products.
ASPCA epidemiologist Dr. Margaret Slater discovered from the data that when these products are used as instructed, the likelihood of severe adverse reaction was up to 10 times lower than when the product was used differently to the manufacturer’s instructions. For example, where a cat was treated inappropriately, 21% of calls resulted in "major illness" or death, where as only 2.1% of cases has the same results where the instructions were followed. In a press release, the ASPCA stated that the risk to pets from flea and tick associated diseases is greater than the risk of adverse reactions when products are used appropriately.
"The important take home message is that although adverse reactions can occur with all flea and tick products, most effects are relatively mild and include skin irritation and stomach upset," says Dr. Steven Hansen, ASPCA veterinary toxicologist and Senior Vice President Animal Health Services. "Pet parents should not discontinue using products as directed by the product label when faced with a flea infestation."